Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 156, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2021, 11:06 PM CDT for Osage County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 11:06 PM CDT (04:06 UTC)
- Expired
- Aug 20, 2021, 11:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Osage County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 11:19 PM CDT | TSTM WND DMG | 3 Se Scranton, KS | TREE REPORTED DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.5
The text
As transmitted.
288
WUUS53 KTOP 210406
SVRTOP
KSC139-210430-
/O.NEW.KTOP.SV.W.0156.210821T0406Z-210821T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1106 PM CDT Fri Aug 20 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Osage County in east central Kansas...
* Until 1130 PM CDT.
* At 1105 PM CDT, a severe thunderstorm was located near Burlingame,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton and
Pomona Lake.
This includes Kansas Turnpike between mile markers 156 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 9551 3859 9595 3880 9594 3887 9550
3873 9550
TIME...MOT...LOC 0405Z 258DEG 40KT 3870 9583
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP1 follow-up statement
283
WWUS53 KTOP 210421
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1121 PM CDT Fri Aug 20 2021
KSC139-210430-
/O.CON.KTOP.SV.W.0156.000000T0000Z-210821T0430Z/
Osage-
1121 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN OSAGE COUNTY...
At 1120 PM CDT, a severe thunderstorm was located near Pomona Lake,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Scranton and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9581 3880 9580 3887 9550 3873 9550
3863 9551
TIME...MOT...LOC 0420Z 264DEG 41KT 3870 9559
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:46 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 5:46 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 546 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 546 PM CDT Fri Aug 20 2021 2230Z surface analysis showed the front from near Hebron, NE to just west of Salina, KS. Thunderstorms have developed along this boundary with some isolated wind and hail reports already. Radar shows a fine line from near Marysville through Manhattan and central Morris CO. This could be the prefrontal trough or a sudo dryline with higher dewpoints to the east. There is some concern that boundary layer moisture and instability may see a increase to the east of this feature allowing storms to intensify. Surface winds also remain slightly backed to the south southeast east of the fine line features. So any discrete storms will have a better chance for an organized updraft and more intense severe weather. Right now they have been a little pulse and having trouble sustaining an updraft. The expectation as the evening progresses is for storms to congeal into lines and clusters with a damaging wind threat emerging. Locally heavy rainfall could also cause some problems. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 546 PM CDT Fri Aug 20 2021 Will use the CAMs consensus for timing TS in the terminals. The RAP and NAM show a brief period of MVFR CIGS behind the initial line of convection. So think conditions will improve by daybreak Saturday. For additional details on convection see the meso discussion above. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && MESOSCALE...Wolters DISCUSSION...Teefey/Griesener AVIATION...Wolters
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Aug 20, 9:15 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG SENECA 39.84N 96.06W
08/20/2021 NEMAHA KS EMERGENCY MNGR
THREE UTILITY POLES AND STREET SIGNS DOWNED,
NUMEROUS TREES DAMAGE IN THE CITY. ESTIMATED
WIND SPEEDS WERE 60 TO 70 MPH.
&&Special weather statement, Aug 20, 9:37 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 PM CDT Fri Aug 20 2021
KSZ037>039-054-055-058-210300-
Coffey-Wabaunsee-Shawnee-Lyon-Osage-Morris-
937 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southeastern Morris,
southern Shawnee, southeastern Wabaunsee, Osage, northwestern Coffey
and Lyon Counties through 1000 PM CDT...
At 936 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Auburn to 4 miles northwest of Osage City to 4
miles south of Americus. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Topeka, Emporia, Osage City, Carbondale, Eskridge, Richland,
Auburn, Overbrook, Lyndon, Lebo, Burlingame, Americus, Scranton,
Neosho Rapids, Harveyville, Reading, Allen, Admire, Olivet and
Bushong.
This includes the following highways...
Interstate 35 between mile markers 128 and 153.
Kansas Turnpike between mile markers 122 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.
&&
LAT...LON 3852 9635 3852 9648 3867 9641 3894 9633
3897 9550 3865 9551 3835 9586 3835 9636
TIME...MOT...LOC 0236Z 269DEG 44KT 3889 9582 3868 9589 3845 9625
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BDSpecial weather statement, Aug 20, 9:40 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
940 PM CDT Fri Aug 20 2021
KSZ011-012-022>024-026-036-038>040-210315-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Douglas-Brown-Riley-
Jackson-Nemaha-
940 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Jefferson, east
central Geary, southeastern Riley, Shawnee, northern Wabaunsee,
eastern Pottawatomie, Jackson, southeastern Nemaha and Brown Counties
through 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Union Star to 5 miles
south of Lewis And Clark Village to 3 miles southwest of Maple Hill.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Topeka, Wamego, Holton, Hiawatha, Horton, Valley Falls, Rossville,
Oskaloosa, Alma, Westmoreland, Tecumseh, St. Marys, Dover, Silver
Lake, Perry, McLouth, Meriden, Onaga, Hoyt and Ozawkie.
This includes the following highways...
Interstate 70 between mile markers 316 and 355.
Kansas Turnpike between mile markers 173 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas. A Severe Thunderstorm Watch
also remains in effect until 200 AM CDT for northeastern and east
central Kansas.
&&
LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
3920 9518 3895 9560 3893 9656 3940 9641
4000 9564 4000 9534
TIME...MOT...LOC 0239Z 263DEG 53KT 4003 9467 3946 9506 3904 9606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BDLocal storm report, Aug 20, 10:05 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 5 S MILFORD 39.10N 96.90W
08/20/2021 GEARY KS PUBLIC
SOCIAL MEDIA POST SHOWING CAMPER TRAILERS
FLIPPED OVER.
&&Local storm report, Aug 20, 10:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST 3 S LECOMPTON 39.00N 95.39W
08/20/2021 E60 MPH DOUGLAS KS NWS EMPLOYEE
&&Special weather statement, Aug 20, 10:40 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
1040 PM CDT Fri Aug 20 2021
KSZ038-039-054-055-210430-
Wabaunsee-Shawnee-Lyon-Osage-
1040 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Shawnee, southeastern Wabaunsee, northern Osage and northeastern Lyon
Counties through 1130 PM CDT...
At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Allen, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southeastern Topeka, Osage City, Carbondale, Eskridge, Richland,
Auburn, Overbrook, Burlingame, Scranton, Harveyville, Allen, Admire,
Pauline, Pomona Lake and Berryton.
This includes Kansas Turnpike between mile markers 145 and 176, near
mile marker 178, and between mile markers 185 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.
&&
LAT...LON 3861 9621 3880 9627 3905 9550 3864 9552
TIME...MOT...LOC 0340Z 258DEG 35KT 3873 9614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 38 min |
| Aug 20, 7:15 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 30 min |
| Aug 20, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 37 min |
| Aug 20, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 33 min |
| Aug 20, 7:45 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Nemaha, Pottawatomie | 30 min |
| Aug 20, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Aug 20, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Wabaunsee | 34 min |
| Aug 20, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 44 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 31 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 28 min |
| Aug 20, 8:33 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Aug 20, 8:58 PM CDT | Special Weather Statement | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 2 more | 47 min |
| Aug 20, 9:01 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Aug 20, 9:37 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 23 min |
| Aug 20, 9:40 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 35 min |
| Aug 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 32 min |
| Aug 20, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| Aug 20, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| Aug 20, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 37 min |
| Aug 20, 10:32 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 2 hr |
| Aug 20, 10:40 PM CDT | Special Weather Statement | TOP | Osage | 50 min |
| Aug 20, 11:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 25 min |
| Aug 21, 12:57 AM CDT | Special Weather Statement | TOP | Anderson | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.